Learn something new every day
More Info... by email
Hippus, also known as pupillary athetosis, is a spasmodic, repetitive oscillation in the pupil size, with alternating constriction and dilation of the pupil diameter about 1 to 2 millimeters (0.03 to 0.07 inches) every five seconds, without relation to the intensity of ambient lighting, emotions of the patient, or focal length of the patient. Normally, pupils constrict when an examiner beams a light into the eye or when the patient focuses on a near object. Pupils dilate when a subject feels excited or emotionally aroused. Physicians consider hippus a normal variation in pupil reaction, and in most cases, hippus does not imply an underlying disease or defect. In rare incidences, however, this form of pupillary variability may point to a systemic disease or toxicity, which may be life threatening.
Researchers have analyzed the cases of hospitalized patients with established hippus to compare with patients without hippus. Patients who exhibited hippus experienced a greater chance of dying over the following 30 days than the control patients. The probability of dying within 30 days rose when the patients had a change in mental status, kidney disease, cirrhosis of the liver, and a history of trauma. Hippus was an additional independent risk factor that statistically elevated risk of death even in the absence of the other factors. For this reason, pupillary athetosis in hospital patients may put them at a higher risk of premature death.
Researchers have associated hippus with various diseases, including multiple sclerosis, neurosyphilis, myasthenia gravis, and cerebral tumors. An oscillating pupil can also occur in conjunction with a total palsy of the third cranial nerve, the oculomotor nerve, which disrupts the nerve supply to the muscles that move the pupil and the eye, itself. Patients with imbalances of the autonomic nervous system also develop pupillary athetosis. In addition to controlling pupil size, the autonomic nervous system controls heart rate, salivation, urination, breathing, and organ function.
Hippus occurs when a patient has used one of the barbiturate drugs. Pentobarbital, phenobarbital, butalbitol and thiopental are some of the common medications that patients take for medicinal or recreational purposes that may cause the condition. When law enforcement officers make stops for suspected Driving under the influence (DUI) behavior, they will routinely check the pupils for abnormal pupil size or oscillation. Abnormally small pupils may indicate the use of narcotics, abnormally dilated pupils may indicate the use of cocaine, and hippus may indicate the use of sedatives.
Hippus may also be a sign of aconite, or monkshood, poisoning. In traditional Chinese medicine, practitioners prescribe aconite to cure lack of energy and coldness, so-called yang deficiency. Ayurvedic healers also use it to treat a cold or fever.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!